Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Shreveport, LA

May 14, 2003McCurtain County, Oklahoma; Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this flash flood warning at May 14, 2003, 2:59 PM CDT for McCurtain County, Oklahoma; Howard County, Sevier County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 2:59 PM CDT (19:59 UTC)
Expired
May 14, 2003, 7:00 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Howard County, AR, Sevier County, AR, McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 114 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 142003
FFWSHV
ARC061-133-OKC089-150000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
259 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
  SEVIER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 700 PM CDT

* AT 259 PM CDT...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR   
INDICATED A BAND OF INTENSE THUNDERSTORMS...MOVING WEST TO EAST  
REPEATEDLY ACROSS AN AREA WHICH HAS ALREADY RECIEVED 2 TO 4 INCHES 
OF RAINFALL SINCE LAST NIGHT. RUNOFF MAY OCCUR SUDDENLY IN HILLY 
AREAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
  SEVIER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 700 PM CDT.

LAT...LON 3445 9490 3409 9504 3407 9380 3429 9397

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 10:53 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 14, 10:53 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1053 AM CDT WED MAY 14 2003

INCREASING INSOLATION OVER EXTREME NE TX NEAR BOUNDARY WHERE STORMS
ARE REFIRING. STORMS BACK TO THE OKC VICINITY WILL POSSIBLY FILL IN
AND INTENSIFY...AND MOVE ESE INTO CWA. THE INSOLATION ALONG THE RED
RIVER OF NE TX MAY HELP MORE QUICKLY DESTABILIZE THE REGION AS THE
DEVELOPING CONVECTIVE BAND SAGS INTO THE SAME AREA.

CHANGED CLOUD COVER TO VARIABLE CLOUDINESS MOST OF AREA. RAISED
TEMPS A LITTLE OVER NE TX. 17

.SHV...NONE.
Hazardous weather outlook, May 14, 12:00 PM CDT, 2 hours 59 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THROUGHOUT THE NIGHT ACROSS THE FOUR STATES REGION. HOWEVER...THE
NORTHERN HALF OF THE AREA...GENERALLY ALONG AND NORTH OF INTERSTATE
20...IS THE PRIMARY AREA OF CONCERN. A WEAK WARM FRONT STRETCHES
FROM THE RED RIVER OF MCCURTAIN COUNTY OKLAHOMA...THROUGH THE
VICINITY OF EL DORADO ARKANSAS. THIS FRONTAL BOUNDARY WILL SERVE AS
A FOCUS FOR THUNDERSTORM DEVELOPMENT...WITH STORMS EXPECTED TO MOVE
EAST SOUTHEASTWARD AFTER FORMING. VERY LARGE HAIL IS THE PRIMARY
THREAT WITH SEVERE THUNDERSTORMS TODAY AND TONIGHT...WITH STRONG
DAMAGING WINDS ALSO QUITE POSSIBLE. ISOLATED TORNADOES CANNOT BE
RULED OUT EITHER...ESPECIALLY JUST TO THE NORTH OF THE WARM FRONT
WHERE LOW LEVEL VERTICAL WIND SHEAR WILL BE GREATEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
THROUGH SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:29 AM CDTSevere Thunderstorm WarningSHVMcCurtain31 min
May 14, 11:00 AM CDTSevere Thunderstorm WarningSHVMcCurtain60 min
May 14, 12:00 PM CDTSevere Thunderstorm WarningSHVMcCurtain30 min
May 14, 4:18 PM CDTSevere Thunderstorm WarningSHVMcCurtain57 min
May 13, 7:45 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier45 min
May 13, 7:53 PM CDTSevere Thunderstorm WarningSHVHempstead67 min
May 13, 8:16 PM CDTSevere Thunderstorm WarningSHVNevada59 min
May 13, 8:43 PM CDTSevere Thunderstorm WarningSHVLafayette62 min
May 13, 8:55 PM CDTTornado WarningSHVLafayette35 min
May 13, 9:02 PM CDTSevere Thunderstorm WarningSHVColumbia58 min
May 13, 9:14 PM CDTTornado WarningSHVColumbia46 min
May 13, 9:38 PM CDTSevere Thunderstorm WarningSHVUnion37 min
May 13, 9:53 PM CDTSevere Thunderstorm WarningSHVMiller37 min
May 13, 10:15 PM CDTSevere Thunderstorm WarningSHVLafayette60 min
May 14, 10:37 AM CDTSevere Thunderstorm WarningSHVSevier23 min
May 14, 3:22 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard53 min
May 14, 3:51 PM CDTSevere Thunderstorm WarningSHVSevier39 min
May 14, 4:42 PM CDTSevere Thunderstorm WarningSHVLittle River63 min
May 14, 5:11 PM CDTSevere Thunderstorm WarningSHVLafayette, Miller64 min
May 14, 5:49 PM CDTSevere Thunderstorm WarningSHVColumbia56 min

Nearby

Flash Flood Warnings in Arkansas, 2003Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.